SciELO - Scientific Electronic Library Online

 
vol.87 issue3Actinic keratosis: a clinical and epidemiological revisionSweet's syndrome: clinicopathological features of patients treated from 1997 to 2009 at Cassiano Antonio Moraes University Hospital - Vitoria (Espirito Santo) author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Anais Brasileiros de Dermatologia

Print version ISSN 0365-0596

Abstract

CRIADO, Paulo Ricardo; CRIADO, Roberta Fachini Jardim; AVANCINI, João de Magalhães  and  SANTI, Claudia Giuli. Drug reaction with Eosinophilia and Systemic Symptoms (DRESS) / Drug-induced Hypersensitivity Syndrome (DIHS): a review of current concepts. An. Bras. Dermatol. [online]. 2012, vol.87, n.3, pp. 435-449. ISSN 0365-0596.  http://dx.doi.org/10.1590/S0365-05962012000300013.

The Drug Reaction with Eosinophilia and Systemic Symptoms syndrome, also known as Drug Induced Hypersensitivity Syndrome presents clinically as an extensive mucocutaneous rash, accompanied by fever, lymphadenopathy, hepatitis, hematologic abnormalities with eosinophilia and atypical lymphocytes, and may involve other organs with eosinophilic infiltration, causing damage to several systems, especially to the kidneys, heart, lungs, and pancreas. Recognition of this syndrome is of paramount importance, since the mortality rate is about 10% to 20%, and a specific therapy may be necessary. The pathogenesis is related to specific drugs, especially the aromatic anticonvulsants, altered immune response, sequential reactivation of herpes virus and association with HLA alleles. Early recognition of the syndrome and withdrawal of the offending drug are the most important and essential steps in the treatment of affected patients. Corticosteroids are the basis of the treatment of the syndrome, which may be associated with intravenous immunoglobulin and, in selected cases, Ganciclovir. The article reviews the current concepts involving this important manifestation of adverse drug reaction.

Keywords : drug eruptions; drug hypersensitivity; eosinophilia.

        · abstract in Portuguese     · text in English     · pdf in English